Propofol infusion syndrome in anaesthesia and intensive care medicine

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Propofol infusion syndrome is a rare but often fatal syndrome, characterized by lactacidosis, lipaemic plasma and cardiac failure, associated with propofol infusion over prolonged periods of time. As propofol is used worldwide, knowledge of propofol infusion syndrome is essential for all anaesthesiologists and intensive care physicians. This review will provide an update on reported cases, and describe recent findings relevant to the pathophysiology and clinical presentation of propofol infusion syndrome.

Recent findings

Case reports of propofol infusion syndrome have contributed new pathophysiological evidence. Reported cases of similar syndromes may represent initial propofol infusion syndrome, and may help to identify further risk factors such as low carbohydrate supply and early warning signs such as lactacidosis. Newly identified gene defects mimicking propofol infusion syndrome may elicit the underlying genetic susceptibility. Recommendations for the limitation of propofol use have been devised by various institutions.

Summary

Propofol infusion syndrome must be kept in mind as a rare but highly lethal complication of propofol use, not necessarily confined to the prolonged use of propofol. Dose limitations must be adhered to, and early warning signs such as lactacidosis should lead to the immediate cessation of propofol infusion.

Related Topics

    loading  Loading Related Articles